Texas, 2017

Hail and Damaging Winds in Texas, May 16, 2017

May 16, 2017 · NWS LUB · 7 events in 4 counties and zones

Rich moisture ahead of a sharp dryline and vigorous upper trough helped fuel isolated supercell thunderstorms this afternoon, particularly in the southeast Texas Panhandle and the southern Rolling Plains. Although these areas were spared from the most volatile hail and tornado threat realized farther north in the Texas Panhandle, a few severe hail and wind events still unfolded east of the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Rich moisture ahead of a sharp dryline and vigorous upper trough helped fuel isolated supercell thunderstorms this afternoon, particularly in the southeast Texas Panhandle and the southern Rolling Plains. Although these areas were spared from the most volatile hail and tornado threat realized farther north in the Texas Panhandle, a few severe hail and wind events still unfolded east of the Caprock. By sunset, a Pacific cold front collided with the dryline southeast of Lubbock and resulted in a squall line. This squall line resulted in wind damage and wind driven hail damage in southern Kent County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 16, 2:45 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, May 16, 2:45 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
345 PM CDT Tue May 16 2017

Discussion...
As of 3:30 PM, thunderstorms have begun to develop over Floyd
county along a sharp dryline that has set up north to south along
the escarpment between the South Plains and Rolling Plains. Storm
coverage and intensity will increase through the evening hours
across the northern half of the Rolling Plains. There is a tornado
watch across the area of concern through 10pm tonight. Along with
the tornado threat, locations within the watch can expect giant
hail in excess of 3 inches in diameter and strong wind gusts
exceeding 70mph.

Later on this evening as the dryline begins to retreat west, it
will converge and combine with an advancing cold front as the
powerful and compact upper level low ejects out of eastern New
Mexico across the Texas Panhandle overnight and into the Central
Plains by Wednesday morning. The second wave of convection will
be more widespread and persist through the overnight hours and
should be east of our CWA by sunrise. The primary threat with the
squall line later tonight will be severe wind gusts and large
hail.

Wednesday will provide a break between this evenings upper level
low and another that arrives on our doorstep late Thursday.
The southern Rolling Plains could see some thunderstorms Thursday
afternoon as along the western extent of the Gulf moisture return
receives some lift from an enhanced southern jet, while the rest
of our CWA should remain dry.

A Pacific cold front will push south and east across our CWA
Friday morning with scattered non-severe thunderstorms and
showers. This mornings guidance has pushed POPs on Friday farther
east than previous forecasts as moisture return continues its
anemic trend. We'll dry out for the weekend as the upper level
trough begins to flatten and lift north on Saturday. Temps behind
the Pacific Cold front on Friday, and especially Saturday, will
be below normal before rebounding on Sunday to near 80 and to
seasonal norms by Monday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CDT this evening for TXZ021-022-027-028-
033-034.

&&

55
Hazardous weather outlook, May 16, 10:13 AM CST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1113 AM CDT Tue May 16 2017

TXZ021>044-171615-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1113 AM CDT Tue May 16 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight
A sharp dryline moving east across the Caprock this morning
will stall in the western Rolling Plains by early afternoon,
coinciding with the arrival of a mid-level impulse. Isolated to
scattered thunderstorms will develop as early as mid-afternoon,
particularly in the far southeast Panhandle and northern Rolling
Plains. The environment will favor discrete supercells, the
strongest of which could produce giant hail exceeding three inches
in diameter, a few tornadoes, and destructive downburst winds. By
late evening, a severe squall line is likely to develop in the
southern Rolling Plains and spread eastward through the night.
Farther west, a wind advisory is in effect from 3 PM until 9 PM
for much of the western South Plains as sustained southwest winds
increase to 25 to 35 mph later today. High based thunderstorms
west of the dryline this evening could also produce dry
microbursts with wind gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is potential for additional severe thunderstorms on Thursday
and Friday pending the evolution of a dryline and cold front
tonight. This threat appears to favor areas east of the Caprock
Escarpment.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening,
mainly off the Caprock.

The radar

The Altus AFB radar (KFDR), 100 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Childress

When
May 16, 4:47 PM CST to 4:50 PM CST
Where
Childress County, 2.07 mi S of Kirkland to Kirkland
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.350, -100.070

Penny to nickel size hail occurred from a supercell storm. Damage, if any, was not known.

Hail, Childress

When
May 16, 5:03 PM CST
Where
Childress County, 0.69 mi N of Kirkland
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.390, -100.070

Law enforcment in Kirkland reported hail up to quarter size covering some roads to several inches deep. No information about possible damage was available.

Thunderstorm Wind, Stonewall

When
May 16, 6:35 PM CST
Where
Stonewall County, Peacock
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.180, -100.400

A downburst carried the roof from an unoccupied mobile home.

Hail, Kent

When
May 16, 7:16 PM CST
Where
Kent County, 4.67 mi W of Girard
Measured
0.88 in hail
Reported by
Public
Coordinates
33.360, -100.750

No damage accompanied the hail.

Hail, Garza

When
May 16, 7:45 PM CST to 7:50 PM CST
Where
Garza County, Justiceburg to 2.22 mi NE of Justiceburg
Measured
1.8 in hail
Reported by
Public
Coordinates
33.030, -101.200

No damage information was available.

Hail, Garza

When
May 16, 9:04 PM CST
Where
Garza County, 2.22 mi NE of Justiceburg
Measured
0.9 in hail
Reported by
Public
Coordinates
33.050, -101.170

The public measured hail as large as 0.90 inches in diameter. Damage, if any, was not available.

Thunderstorm Wind, Kent

When
May 16, 9:44 PM CST
Where
Kent County, 5.9 mi ESE of Clairemont to 6.57 mi ESE of Clairemont
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
COOP Observer
Coordinates
33.151, -100.651

South Plains Electric Cooperative reported that ten power poles were blown over along State Highway 70 just south of US Highway 380 southwest of Jayton. Furthermore, a sheriff's deputy with Kent County reported that windows in a barn were destroyed; most likely by wind driven hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686960, 686961, 686966, 686962, 686964, 686965, 687390.